Hail, Las Animas
- When
- May 15, 1:55 PM MST to 2:00 PM MST
- Where
- Las Animas County, 10 mi S of Kim
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -103.350
7 hail, 2 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 12:20 PM MST, 1 hour 35 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 120 PM MDT THU MAY 15 2003 ...SIGNIFICANT SEVERE WEATHER EVENT ACROSS S CNTRL/SERN CO THIS AFTN AND EVENING.... SHORT TERM DISCUSSION...(TODAY AND TONIGHT). CURRENTLY: LATEST WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWING AN INTENSE MID MAY LOW PRESSURE SYSTEM ABOUT TO ENTER NWRN NM. AT THE SFC...SIGNIFICANT PRESSURE FALLS WERE OCCURRING ACROSS NM/CO IN RESPONSE TO THE APPROACHING SYSTEM. GIVEN THE APPROACHING ULJ POSITION...SHOULD SEE NEW SFC CYCLOGENESIS OCCURRING SOMEWHERE AROUND RATON/TRINIDAD BY MID/LATE AFTN. SFC WRMFNT/CYCLONIC SHEAR ZONE ALREADY FORMING JUST S OF HIGHWAY 50 WITH THE DRYLINE/MOISTURE GRADIENT FROM KLHX THROUGH ERN LAS ANIMAS CO. IN RESPONSE TO ALL THESE ELEMENTS...NWS RGNL RADARS SHOWING TSRA EXPLODING ACROSS SRN CO. COMPOSITE ANALYSES SUPPORTING THE POTENTIAL FOR SUPERCELL DEVELOPMENT ACROSS MUCH OF S CNTRL/SERN CO THIS AFTN THROUGH EVENING. THE GREATEST THREAT FOR VIOLENT SEVERE THUNDERSTORM POTENTIAL WILL BE FROM EAST OF A LINE FROM TRINIDAD TO LA JUNTA. FROM PUEBLO TO COLORADO SPRINGS...THESE AREAS WILL HAVE A SEVERE POTENTIAL...BUT MAINLY HAIL AND STRONG STRAIGHT LINE WINDS WITH THE POTENTIAL FOR A WEAK FUNNEL CLOUD. SEE DISCUSSIONS FROM SPC. ANOTHER KEY FEATURE TO THIS AFTNS/TNGTS FORECAST IS THE PRECIPITABLE WATER INDICES ARE RUNNING AROUND 150-180% ACROSS CO... WHICH IS PRETTY HIGH FOR MID MAY. TNGT: WE SHOULD CONTINUE TO SEE THE RELATIVELY INTENSE CYCLONE MOVE ACROSS NRN NM TNGT. SCT CONVECTIVE PRECIP SHOULD TRANSITION TO MORE A WIDESPREAD PRECIPITATION SHIELD AS THE COMMA CLOUD STRUCTURE OF THE CYCLONE SITS OVER SERN CO/WRN KS TNGT. LIFT SHOULD BE NO PROBLEM WITH 300MB UPPER LEVEL DIV ZONE JUXTAPOSED WITH 850MB THETA-E CONVG. ALSO...700-500MB DIV Q SHOWING IMPLIED VERTICAL MOTION...SO ALL OF THIS GUIDANCE IS POINTING TO FAIRLY DEEP VERTICAL MOTION OVER SERN CO TNGT. QPF WILL BE QUITE THE CHALLENGE AS THE SEVERE CONVECTION TRANSITIONS TO MOD-HEAVY RAINFALL IN SERN CO TNGT. ALL DEPENDS WHERE THE DEFORMATION ZONE SETS UP. WILL HOLD OFF ISSUING A FLOOD WATCH FOR SERN CO...AS THERE HAS BEEN AN EXTREME DROUGHT IN THIS AREA AND ANY FLASH FLOOD POTENTIAL WOULD BE FAIRLY LOCALIZED. ONE LOCAL CONCERN IS CERTAINLY LAST YEARS MAJOR WILDFIRE BURN SCAR AREAS(MILLION FIRE IN MINERAL CO/IRON MOUNTAIN IN CUSTER CO/AND THE HAYMAN FIRE IN TELLER CO). THESE AREAS WILL HAVE A HIGH LIKELIHOOD OF FLASH FLOOD POTENTIAL WITH .75 INCHES OF RAIN IN 1 HOUR. PLEASE SEE SPC AND HPC DISCUSSIONS ON DAY 1 OUTLOOKS AND SPCS TOR WATCH AND MESOSCALE DISCUSSIONS. OVERALL...THE FCST GRIDS ARE IN VERY GOOD SHAPE. FRI: WE SHOULD BE ON THE BACKSIDE OF THE STORM IN SERN CO. I HAVE TRIMMED POPS/WEATHER ACROSS SERN CO FROM EAST TO WEST. BY FRI AFTN... WE SHOULD JUST HAVE SOME MTN INSTABILITY CU. LONG TERM DISCUSSION...(FRIDAY NIGHT THROUGH THURSDAY) FRI NGT-SUN: POTENTIAL FOR STRATUS/FOG IN SERN CO FRI NGT-SAT AM... OTHERWISE...SAT-SUN SHOULD BE PRETTY WARM WITH THE POTENTIAL FOR NEAR 90F READINGS AOB 5K FT MSL. CURRENT GRIDS APPEAR ON TARGET. MON-TUE: SWLY FLOW PROGGED WITH COLD FRONTAL PASSAGE ON MON-TUE WITH THE POTENTIAL FOR MORE SHRA/TSRA. WED-THU: ON WED THERE COULD BE A POTENTIAL FOR SHRA/TSRA GIVEN THE ELY UPSLOPE FLOW ACROSS SERN CO MTNS/PLAINS. DID NOT PUT ANY MENTION OF PRECIP IN FOR THU. .PUB...NONE. METZE
COZ058>089-093>099-161300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1040 AM MDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ...THERE IS A SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH TORNADOES POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EARLY EVENING... SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEASTERN PLAINS OF COLORADO THIS AFTERNOON AND EARLY EVENING. ALTHOUGH ALL AREAS OF THE PLAINS MAY SEE SEVERE THUNDERSTORM ACTIVITY...THE AREAS WHICH HAVE THE GREATEST RISK OF SEVERE WEATHER WILL BE BACA... PROWERS...BENT...OTERO...CROWLEY...KIOWA...AND EASTERN LAS ANIMAS COUNTIES. IN THESE COUNTIES...THE ATMOSPHERE WILL BE VERY UNSTABLE... WITH LONG LIVED...AND POTENTIALLY TORNADIC SUPERCELLS. IN ADDITION...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ACROSS THE SOUTHEAST PLAINS...WITH THE GREATEST THREAT FOR VERY LARGE HAIL EAST OF THE INTERSTATE 25 CORRIDOR. HEAVY RAINS WITH ACCUMULATIONS OF ONE TO TWO INCHES IS EXPECTED... ESPECIALLY THIS EVENING AND TONIGHT...OVER THE PLAINS OF SOUTHEAST COLORADO. IN ADDITION...LOCALLY HEAVY RAINS IN THE MOUNTAINS...MAY PRODUCE FLASH FLOODING IN LARGE FIRE SCARRED AREAS...SUCH AS THE HAYMAN FIRE AND MILLION FIRE SCAR AREAS. A POTENT UPPER LEVEL LOW PRESSURE SYSTEM OVER THE FOUR CORNERS WILL CONTINUE TO MOVE EAST TODAY. A SURFACE LOW PRESSURE SYSTEM ASSOCIATED WITH THE UPPER LOW WILL CONTINUE TO INTENSIFY OVER NORTHEAST NEW MEXICO. THIS SURFACE LOW WILL ADVECT MOIST AND UNSTABLE AIR INTO THE REGION THIS MORNING. THIS MOIST AND UNSTABLE AIR COMBINED WITH THE STRENGTHENING WIND FIELDS ALOFT WILL SET THE STAGE FOR SEVERE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORM AND OR TORNADO WATCHES WILL LIKELY BE ISSUED BY THIS AFTERNOON. ALL RESIDENTS OF SOUTHEAST COLORADO SHOULD KEEP ABREAST OF LATEST WEATHER INFORMATION...AND KEEP AN EYE TO THE SKY AND SEEK SHELTER IF THREATENING WEATHER APPROACHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... AS THE UPPER LEVEL SYSTEM MOVES OUT OF THE REGION...SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE FROM WEST TO EAST THROUGH THE DAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE EASTERN PLAINS EARLY FRIDAY MORNING...THEN BECOME ISOLATED IN COVERAGE THROUGH THE AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA FOR SATURDAY AND SUNDAY...DUE TO RESIDUAL LOW LEVEL MOISTURE AND DAYTIME HEATING. BY TUESDAY...A NORTHERLY SURGE IS FORECAST TO PUSH THROUGH THE AREA... ALLOWING FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 2 PM THIS AFTERNOON ACROSS SOUTHEAST COLORADO. HODANISH/MOORE
The national radar mosaic for the moment the first event began.
7 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
A tornado moved northeast across a rural area, but did strike the county gravel pit and a few ranches. Approximately 1 1/2 miles of utility poles were brought down by the tornado and rear flank downdraft along U.S. Highway 160. At the gravel pit north of the highway, gravel screening machinery sustained heavy damage. Farther to the northeast a sheet metal building with a steel girder frame was a total loss.
A brief tornado over open country caused no known damage or injures.
An intense rear flank downdraft caused heavy damage to several ranch buildings. Part of the wall, and the roof of a large building were destroyed. Smaller, less substantial structures were a total loss.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355033, 5355034, 5355035, 5355037, 5355038, 5355036, 5355039, 5355040, 5355041, 5355042, 5355043.